Alert archive / Colorado / Special Weather Statements in 2021

Special Weather Statement, NWS Pueblo, CO

April 4, 2021Baca County, Colorado

NWS Pueblo, CO issued this special weather statement at Apr 4, 2021, 3:20 PM MDT for Baca County, Colorado. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 4, 2021, 3:20 PM MDT (21:20 UTC)
Expired
Apr 4, 2021, 4:00 PM MDT
In force
40 min
Issued by
NWS Pueblo, CO

County Baca County, CO

The radar

The Pueblo radar (KPUX), 209 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.3 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2021-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2021-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -55 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2268 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-55 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

150 
WWUS85 KPUB 042120
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
320 PM MDT Sun Apr 4 2021
 
COZ098-099-042200-
Springfield Vicinity/Baca County CO-Lamar Vicinity/Prowers County CO-
320 PM MDT Sun Apr 4 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PROWERS AND EASTERN
BACA COUNTIES UNTIL 400 PM MDT...

At 319 PM MDT, Doppler radar was tracking a high based thunderstorm 
near Walsh, or 12 miles west of The Saunders Elevator, moving 
northeast at 25 mph.

Localized wind gusts up to 50 mph and lightning will be possible 
with this storm.

Locations impacted include...
Walsh and Stonington. 

LAT...LON 3701 10243 3717 10262 3774 10211 3768 10204
      3735 10204
TIME...MOT...LOC 2119Z 238DEG 21KT 3744 10226 

$$

KT

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Apr 4, 12:34 PM MDT, 2 hours 46 minutes earlier.

Area forecast discussion, Apr 4, 12:34 PM MDT, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1234 PM MDT Sun Apr 4 2021

.UPDATE...
Issued at 1226 PM MDT Sun Apr 4 2021

Quick update out to issue a Red Flag Warning for Baca county. Dew
points have fallen off into the upper 20s with humidity values
between 12 and 15 percent across the southeast corner of the
state. With gusty winds expected to continue with speeds to
around 30 to 35 mph, and any moisture advection expected to be
meager through the afternoon, have hoisted a Red Flag Warning
Warning for Baca county through 7 PM this evening. Otherwise,
package contains only minor adjustments to high temperatures to
nudge them upward across the mountains and adjacent plains where
downslope flow has quickly popped temperatures up into the 70s and
lower 80s across the lower elevations with 50s and 60s across the
mountain communities. Have already tied the record high
temperature at KCOS (77 degrees set in 1959 and 1967) and have
broken the old record (81 set in 1889, 1959 and 2000) in Pueblo
with a new record high of 84 degrees. With a few more hours of
heating to go, suspect all three climate sites (KCOS, KALS and
KPUB) will warm a few degrees before all is said and done. -KT

&&

.SHORT TERM...(Today and tonight)
Issued at 349 AM MDT Sun Apr 4 2021

... HOT ...

Currently...

A few high clouds were noted over the fcst area at 3AM, otherwise
skies were clear. Temps were in the 40s to 50s over the plains with
the warmest temps along the lower Ark Rvr valley. In the higher
valleys temps were in the 40s with 30s in the mtns.

Today...

Record high temps are likely across the region. expect 80s across
nearly all of the plains with 70s in the larger mtn valleys. Even
the higher elevations of the mtns will be in the 40s. The following
are record (R) highs for the date and forecasted (F) highs:

KALS - R71/F72

KCOS - R77/F77

KPUB - R81/F85

The only issue which may allow for somewhat cooler temps is we
should see more mid and high clouds move over the region today. A
well defined lee trough is going to develop over the plains and we
may see an isold thundershower extending from the Kim to S Prowers
county region late this afternoon. Some isold thunder may also occur
across the southern Sangres region. Any convection (thunder or no
thunder) will likely produce virga and this could cause some likely
strong gusty winds.

Regarding Fire Weather...it will be windy east of the lee trough
however RH values will likely only get down to a minimum of 15%.
West of the lee trough RH values will be lower (single digit
minimums), but the winds will be lighter. Overall, we may see near
critical fire weather conditions over the far southeast plains, but
highlights are not warranted at this time.

Tonight...

Dry and continued unseasonably warm. Mins will be in the 40s to
around 50F plains...20s and 30s larger interior valleys. 20s in the
mtns.

.LONG TERM...(Monday through Saturday)
Issued at 349 AM MDT Sun Apr 4 2021

Overall, the operational models are in agreement with the
evolution of the upper pattern, however, there are differences
with an upper storm system expected on Tuesday. The latest
guidance and ensembles have trended south, and sped up a bit. This
will likely play a role in fire weather conditions across the
area for Tuesday.

Monday and Tuesday...the main concern during this period will be
the potential for dangerous fire weather conditions across
southern Colorado as an upper storm system drops southeast out of
the Pacific Northwest. Flow aloft on Monday will transition from
west to southwesterly, and increase throughout the afternoon. Dry
air will spread across the San Luis Valley, and across the Eastern
Plains. Gusty winds are expected over the San Luis Valley, east
into the southern I-25 corridor, where humidity values are
expected to be under 15 percent. Issued a Fire Weather Watch from
late Monday morning, into Monday evening for the San Luis Valley,
Huerfano and western Las Animas Counties. Near critical fire
weather conditions will also be possible over portions of Pueblo
County, but coverage did not seem widespread enough to warrant a
watch. This will need to be monitored. Further east, humidity
values will be low, however, winds will be weaker, limiting the
fire weather threat. Temperatures will once again be hot across
the Plains with mid 80s to near 90.

On Tuesday, the Pacific Northwest upper low is forecast to drop
southeast across Colorado and into Kansas. Most model guidance has
trended south, and sped up the storm system a bit. This will
likely have an impact on several aspects of the forecast. One will
be the potential for high fire danger. Based on the latest
guidance, locations south of Highway 50 will see the greatest
potential for high fire danger due to strong westerly winds and
very low humidity values. In fact, the high fire danger could
start early in the day. Temperatures will be another forecast
challenge. A strong cold front is forecast to drop south into the
Plains. The NAM and ECMWF have the front south across much of the
Plains by mid afternoon, while the GFS is pushing into the Palmer
Divide. Higher humidity values are expected behind the front, and
depending on timing, may limit the high fire danger extent,
especially north of Highway 50. Winds will be gusty behind the
front, but humidity values are forecast to rise as well. Most
models develop showers and possibly thunderstorms along the front,
from the Palmer Divide, southeast across the Plains Tuesday
afternoon and evening. Much uncertainty lies in this potential at
this time. Afternoon highs will be front dependent as well. It
does look like it will be about 10 to 15 degrees cooler with 70s
across the Plains.

The main thing for Monday and Tuesday will be the High Fire
Danger. Continue to monitor the latest forecast trends for the
latest info on the critical conditions.

Wednesday through Saturday...the upper level low is forecast to
shift east of the area Wednesday into Thursday with broad westerly
flow developing across Colorado. Several disturbances embedded in
the flow are possible with Mountain showers and possible
thunderstorms during this period. Exact timing remains in
question. Temperatures will remain mild with 70s to near 80
degrees expected throughout this period.  Mozley

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1138 AM MDT Sun Apr 4 2021

Breezy west to northwest winds with gusts to 25 kts will continue
at the KCOS and KPUB taf sites through the early afternoon with
gusts decreasing some after 21z. KCOS winds could see a southerly
wind shift after 21z though odds look greatest for a west to
northwest wind to continue with gusts to 20 kts. Winds will
decrease for both terminals during the evening before increasing
again out of the west to southwest Monday morning. Skies will
remain VFR with some waves of high cloudiness at times.

KALS will see winds kick up from the west to southwest late this
afternoon with some gusts to around 20 kts possible. Winds
diminish overnight before increasing again on Monday with gusts to
around 25 kts in the late morning and afternoon. Otherwise expect
VFR cloudiness at times with high level cloudiness.
-KT

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Monday morning through Monday evening
for COZ224-229-230.

Red Flag Warning until 7 PM MDT this evening for COZ237.

&&

UPDATE...KT
SHORT TERM...HODANISH
LONG TERM...MOZLEY
AVIATION...KT
Hazardous weather outlook, Apr 4, 12:25 PM MDT, 2 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1225 PM MDT Sun Apr 4 2021

COZ058>089-093>099-051830-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1225 PM MDT Sun Apr 4 2021

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Critical fire weather conditions will continue across Baca county
through 7 PM this evening due to a combination of gusty winds, low
humidity values and dry vegetation. Spotty critical to near
critical fire weather conditions will also continue across
portions of the I-25 corridor where winds will be more
intermittently gusty at times. Temperatures today will hit record
to near record highs for most areas.

A very isolated thunderstorm will be possible across Baca county
this afternoon. Locally gusty winds up to 50 mph, and an
occasional lightning flash will be the primary storm threats. High
based showers will be possible across the southern Sangre De
Cristo mountains as well, with some spotty light rain possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Dangerous fire weather conditions are forecast across the San Luis
Valley, Huerfano and western Las Animas Counties on Monday due to
gusty southwest winds and very low humidity values. More
widespread critical fire weather conditions are forecast on
Tuesday. The extent will be highly dependent on an incoming cold
front. Showers and possibly a few thunderstorms are possible along
the front Tuesday afternoon and evening. Periods of isolated
mountain showers and thunderstorms are possible from Wednesday
through Saturday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will not be needed today or tonight.

31/23

In the hours before

Special weather statement, Apr 4, 2:27 PM MDT, 53 minutes before
Special Weather Statement
National Weather Service Pueblo CO
227 PM MDT Sun Apr 4 2021

COZ099-042115-
Springfield Vicinity/Baca County CO-
227 PM MDT Sun Apr 4 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PROWERS AND
NORTHEASTERN BACA COUNTIES UNTIL 315 PM MDT...

At 227 PM MDT, Doppler radar was tracking a strong thunderstorm over
Vilas, or 8 miles east of Springfield, moving northeast at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Walsh, Vilas and Two Buttes.

LAT...LON 3725 10247 3743 10262 3765 10233 3764 10219
      3746 10204 3739 10204
TIME...MOT...LOC 2027Z 238DEG 19KT 3738 10247

KT
Special weather statement, Apr 4, 3:20 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
320 PM MDT Sun Apr 4 2021

COZ098-099-042200-
Springfield Vicinity/Baca County CO-Lamar Vicinity/Prowers County CO-
320 PM MDT Sun Apr 4 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PROWERS AND EASTERN
BACA COUNTIES UNTIL 400 PM MDT...

At 319 PM MDT, Doppler radar was tracking a high based thunderstorm
near Walsh, or 12 miles west of The Saunders Elevator, moving
northeast at 25 mph.

Localized wind gusts up to 50 mph and lightning will be possible
with this storm.

Locations impacted include...
Walsh and Stonington.

LAT...LON 3701 10243 3717 10262 3774 10211 3768 10204
      3735 10204
TIME...MOT...LOC 2119Z 238DEG 21KT 3744 10226

KT

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 3:59 AM MDTFire Weather WatchPUBAlamosa, Conejos, Costilla, Huerfano, Las Animas, Rio Grande and 1 more11 hr
Apr 4, 12:15 PM MDTRed Flag WarningPUBBaca7 hr
Apr 4, 2:27 PM MDTSpecial Weather StatementPUBBaca48 min
Apr 4, 3:15 PM MDTFire Weather WatchPUBAlamosa, Baca, Bent, Conejos, Costilla, Crowley and 9 more23 hr
Apr 4, 3:15 PM MDTRed Flag WarningPUBAlamosa, Conejos, Costilla, El Paso, Fremont, Huerfano and 4 more29 hr

Nearby

Special Weather Statements in Colorado, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.